Diabetes and Hypoglycaemia-Your Balancing Act With Blood Sugar Levels

The condition known as hypoglycemia is when blood-sugar levels plummet below an acceptable level. And if you are on diabetic medication; tablets or insulin, you may find you do experience episodes of hypoglycemia.

Recognising the symptoms, understanding why it happens, and how to prevent these low blood sugar levels, as well as knowing what remedial action to take is vital…

Why It Happens

A diabetic taking medication to control high blood sugars is at risk of going too far the other way because the medication is designed to lower the normally high blood sugar levels that a diabetic has. This is because a diabetics body does not create sufficient insulin or cannot use the insulin it does have efficiently enough to keep blood sugar levels stable.

As a diabetic you can experience hypoglycemia – sometimes called ‘hypo’ for short – if you’ve taken more insulin than you need;, if you’ve had unexpected physical exertion or perhaps done some physical exercise which has created low blood sugar levels. If you are currently trying to get the right balance of carbohydrate in your diet you may experience hypoglycemia if you’ve not eaten enough Blood balance formula and Blood balance advanced formula carbohydrate to support your physical activity.

And of course, missing a meal is likely to give you low blood sugar levels. It can also occur during illness if you’ve stopped eating but you’re still taking your medication, especially if you are on tablets.

Drinking alcohol can induce hypoglycemia, although often not until a few hours later.

Symptoms

There are a wide range of symptoms you could experience as your body reacts to the drop in blood sugars. And the combination of symptoms can be very different from one person to the next. It’s important you know what symptoms you personally experience when your blood sugar levels drop so you can take immediate action to remedy it.

Amongst the symptoms you might get are:

Feeling hungry

Trembling

Color drains from your face

Lips tingling

Impaired balance or vision

Impaired thinking – a general ‘fuzziness’ in your head

Mood changes; anxiety, irritability or anger

Excessive sweating

Hot flushes

Slurred speech (sometimes giving the impression of inebriation)

A symptom I get – although I’ve never seen it listed anywhere – is my tongue feels numb, as if it’s ‘gone to sleep’.

Low blood sugar can be just as dangerous as continuous high-blood sugar levels although for different reasons. Because you sometimes ‘can’t think straight’ during a hypoglycemic episode it’s important you don’t put yourself at risk when you are doing any potentially dangerous activity alone; such as driving, swimming, operating machinery or working at heights. When you are about to do any of these do make sure you have an emergency supply of glucose with you, in an accessible and easily digestible form. Glucose tablets are probably the best.

If you are on insulin you may go hypoglycemic at night, during your sleep. If this happens it is unlikely you will awaken. Your spouse or partner may realise what is happening if you are restless or perspiring excessively and can wake you to administer a glucose boost.

If you wake in the morning and have had vivid dreams or nightmares or are feeling ‘hung-over’ you may have had a hypoglycemic episode. This may mean you need to adjust your insulin regime. Please discuss this with your diabetic medical team who are in the best position to advise you.

Leave a Reply

Your email address will not be published. Required fields are marked *